Hail, Belknap
- When
- July 26, 1:30 PM EST to 1:33 PM EST
- Where
- Belknap County, 0.69 mi N of Meredith
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.660, -71.500
A thunderstorm produced .75 inch hail in Meredith.
A strong upper level trough was digging into New England on the afternoon of July 26th with an associated cold front approaching the region. Instability was marginal with CAPE's of 1000 j/kg or less generally pooled ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A strong upper level trough was digging into New England on the afternoon of July 26th with an associated cold front approaching the region. Instability was marginal with CAPE's of 1000 j/kg or less generally pooled ahead of the front. However... dynamics associated with the shortwave and moderate to strong low level shear produced numerous severe thunderstorm cells with large hail and damaging winds. A short-lived EF0 tornado touched down on the Vermont side of the Connecticut River and then crossed into Colebrook. The tornado snapped and uprooted trees in the town. In addition, heavy rain with some of these storms resulted in flash flooding and road washouts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 26, 10:50 AM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1150 AM EDT TUE JUL 26 2011 .SYNOPSIS... A SLOW MOVING TROUGH OF LOW PRESSURE WILL GRADUALLY MOVE EAST ACROSS NEW HAMPSHIRE TODAY...BEFORE EXITING THROUGH MAINE TONIGHT. A WEAK LOW WILL FORM ALONG THIS TROUGH OVER THE CANADIAN MARITIMES ON WEDNESDAY. HIGH PRESSURE WILL BUILD OVER THE NORTHEAST ON THURSDAY. ANOTHER TROUGH OF LOW PRESSURE WILL CROSS THE REGION FRIDAY AND SATURDAY. && .NEAR TERM /TODAY/...UPDATED... EARLIER ADJUSTMENTS TO POPS HAVE HELD UP REMARKABLY WELL. HAVE UPDATED TO ADD THE SEVERE THUNDERSTORM WATCH AND TO ADJUST TEMPERATURES AS SOME AREAS HAVE REACHED FORECAST MAXIMUMS ALREADY. STILL EXPECT CLOUDS TO SLOWLY ERODE FROM WEST TO EAST...WITH INSTABILITY INCREASING ONCE CLOUDS DISSIPATE. PRIMARY THREAT FROM STORMS WILL BE DAMAGING WINDS. ORIGINAL DISCUSSION... UPPER LEVEL LOW WILL CONTINUE TO DIVE SOUTHEAST FROM CANADA TODAY...BACKING THE FLOW ALOFT AND LOWERING HEIGHTS OVER NEW ENGLAND. MEANWHILE...SLOW MOVING SURFACE TROUGH WILL GRADUALLY MOVE EASTWARD THROUGH NEW HAMPSHIRE. SHOWERS AND TSTMS WILL FORM...MAINLY ALONG AND AHEAD OF THIS BOUNDARY OVER EASTERN NEW HAMPSHIRE AND WESTERN MAINE. WITH INCREASING WIND FIELDS ALOFT AS THE ATMOSPHERE BECOMES MORE UNSTABLE THIS AFTERNOON...EXPECT A COUPLE THUNDERSTORMS...OR LINE SEGMENTS MAY HAVE DAMAGING WINDS. HOWEVER...STILL UNCERTAIN AS TO HOW MUCH SOLAR HEATING THIS REGION WILL HAVE AHEAD OF THE BOUNDARY AS WINDS REMAIN OFF THE GULF OF MAINE MUCH OF THE DAY...KEEPING SOME LOW LEVEL MOISTURE IN PLACE...ESPECIALLY ALONG AND NEAR THE COASTLINE. EARLIER...MODELS HAD SHOWN A PRONOUNCED WESTERLY FLOW ALOFT WHICH WOULD ALLOW FOR SOME CLEARING FROM WEST TO EAST. IT NOW APPEARS THIS FLOW REACHES NH...BUT NOT MAINE UNTIL LATER THIS AFTERNOON. THEREFORE...THE AREA OF ENHANCED WORDING WILL BE IN LINE WITH SPCS DISC...OVER NH AND IMMEDIATELY ADJACENT WESTERN MAINE. USED OF BLEND OF MAV/MET POPS FOR TODAY. TEMPS TO REACH THE LOWER 70S IN MOST PLACES FOR AFTERNOON HIGHS. && .SHORT TERM /THIS EVENING THROUGH 6 PM WEDNESDAY/... ONGOING SCATTERED SHOWERS AND STORMS WILL OCCUR THROUGH THIS EVENING AS SLOW MOVING SURFACE BOUNDARY CONTINUES TO CREEP EAST. AS THE PCPN ENDS...EXPECT FOG TO DEVELOP IN MOST AREAS...AND IT COULD BE WIDESPREAD AND DENSE IN SOME TOWNS. BY WEDNESDAY...A WEAK SURFACE LOW DEVELOPS ALONG THE BOUNDARY OVER EASTERN MAINE. THIS MAY HOLD IN CLOUDS AND A COUPLE SHOWERS OVER THE MOUNTAINS OR PERHAPS EASTERN SECTIONS INTO PART OF THE DAY WEDNESDAY. HAVE ADJUSTED THE CLOUD COVER FORECAST UP A NOTCH OVER THE MODELS...ESPECIALLY OVER EASTERN/NORTHERN SECTIONS DUE TO THIS FEATURE. MAY ALSO NEED TO ADJUST MAX TEMPS DOWNWARDS. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... SEVERAL CANADIAN CLIPPERS/SHORT WAVES WILL MOVE ACROSS NORTHERN NEW ENGLAND LATE THURSDAY AND FRIDAY PRODUCING SCATTERED SHOWERS/TSTMS AND SEASONAL TEMPS. THE LAST SHORT WAVE EXITS INTO THE MARITIMES BY SATURDAY MORNING ALLOWING DRY AND COMFORTABLE TEMPS TO RETURN IN ITS WAKE FOR THE WEEKEND AND INTO EARLY NEXT WEEK. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... SHORT TERM... IFR CONDITIONS THROUGH EARLY THIS MORNING...FOLLOWED BY AN IMPROVEMENT TO MVFR AND AREAS OF VFR. CONDITIONS DETEORATE FOR A PERIOD THIS AFTERNOON AND EVENING WITH SCATTERED SHOWERS AND STORMS CROSSING THE REGION. AREAS OF FOG OVERNIGHT TONIGHT WILL BRING CONDITIONS BACK TO IFR AND LIFR. LONG TERM... MAINLY VFR CONDS EXCEPT MVFR CONDS IN SCATTERED SHOWERS OR THUNDERSTORMS LATE THURSDAY THROUGH FRIDAY. && .MARINE... SHORT TERM... WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA IN THE SHORT TERM. HOWEVER...HAVE UPPED WIND GRIDS THIS MORNING TO BRING WIND SPEED FORECAST INTO THE 10 TO 15 KT RANGE. PATCHY FOG WILL THICKEN INTO LOCALLY DENSE FOG OVER THE COASTAL WATERS TONIGHT. LONG TERM... WINDS AND SEAS TO REMAIN BELOW SCA CRIT EXCEPT MAY BRIEFLY REACH MINIMAL SCA CRIT BY LATE FRIDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...UPDATED...KIMBLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1129 AM EDT TUE JUL 26 2011 NHZ001>003-005-007-271530- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON- SULLIVAN- 1129 AM EDT TUE JUL 26 2011 ...SEVERE THUNDERSTORM WATCH 686 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NEW HAMPSHIRE AND EXTREME WESTERN PARTS OF MAINE. A FEW OF THESE STORMS MAY PRODUCE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ007>009-012>014-018>028-NHZ004-006-008>010-013-014-271530- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN CARROLL-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 1129 AM EDT TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NEW HAMPSHIRE AND EXTREME WESTERN PARTS OF MAINE. A FEW OF THESE STORMS MAY PRODUCE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-271530- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1129 AM EDT TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 222 PM EDT TUE JUL 26 2011 NHZ005-006-009-010-261900- BELKNAP-SOUTHERN CARROLL-SOUTHERN GRAFTON-STRAFFORD- 222 PM EDT TUE JUL 26 2011 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY...CARROLL COUNTY AND GRAFTON COUNTY THROUGH 300 PM EDT... AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES EAST OF NEW HAMPTON...OR ABOUT 5 MILES SOUTHWEST OF MEREDITH...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND AHERN STATE PARK...NEW HAMPTON...MEREDITH...ASHLAND...LACONIA...CENTER HARBOR...GILFORD... ELLACOYA STATE PARK...MELVIN VILLAGE AND MIRROR LAKE THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4371 7163 4382 7099 4346 7098 4353 7169 MC
The Portland,ME radar (KGYX), 103 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
A thunderstorm produced .75 inch hail in Meredith.
A severe thunderstorm downed 8 to 10 trees in Meredith.
A severe thunderstorm produced 1 inch hail near Winnisquam.
A severe thunderstorm produced 1 inch hail near Winnisquam.
A severe thunderstorm produced 1 inch hail in Gilford.
A severe thunderstorm downed trees near Grafton.
A severe thunderstorm produced 1 inch hail near Danbury.
An weak tornado touched down in Essex County, Vermont, just west of the Connecticut River, then crossed into Colebrook where it downed and uprooted trees in the town. Based on a damage survey, the tornado was rated an EF0 with an overall path length of about a mile and a maximum path width of 100 yards. Maximum wind gusts were estimated to be between 70 and 75 mph. No injuries were reported.
A severe thunderstorm produced 1 inch hail in Alton.
A severe thunderstorm produced multiple reports of trees down in Milton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2011Every state in 2011This day in weather historyThe tornado archive for New Hampshire, 2011Warnings in New Hampshire, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337393, 337408, 337396, 337397, 337401, 337409, 337403, 338149, 337407, 337416.